Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Apr 22, 1999, 4:00 AM CDT for Butler County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1999, 4:00 AM CDT (09:00 UTC)
- Expired
- Apr 22, 1999, 7:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 220901 FFWICT KSC015-221245- BULLETIN-IMMEDIATE BROADCAST REQUSTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 400 AM CDT THU APR 22 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLOOD WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 745 AM CDT * AT 350 AM CDT LAW ENFORCEMENT OFFICIALS REPORT FLOODING ALONG THE WALNUT RIVER IN EL DORADO. SEVERAL ROADS ARE REPORTED TO HAVE WATER COVERING THEM DUE TO THE FLOODING. THE WALNUT RIVER IS EXPECTED TO RISE A FEW MORE FEET DURING THE EARLY MORNING HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. HYSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:45 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 22, 3:45 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 AM CDT THU APR 22 1999 UPPER LOW WILL CONTINUE DROP SWD FROM IDAHO...TOWARD LAS VEGAS OVER THE NEXT 30 HRS. THIS UPR LOW TENDS TO MOVE SLIGHTLY SWWRD AS WELL WITH UPSTREAM RIDGE AMPLIFICATION OVER THE EASTERN PACIFIC. AT LEAST 1 SIGNIFICANT SHORT WAVE WILL EJECT NEWD ACROSS KS TODAY FROM NM/CO REGION. IN ADDITION...LEFT FRONT QUAD OF UPPER JET STREAK (IN EXCESS OF 110 KTS) WILL AFFECT MUCH OF CNTRL AND SERN KS INTO EARLY AFTERNOON WITH UPPER DIVERGENCE...BEFORE THE JET STREAK LIFTS NWD. SURFACE FRONTAL BOUNDARY TO REMAIN NEARLY STATIONARY FOR MUCH OF THE DAY TODAY IN RESPONSE TO THE SHORT WAVE LIFTING OUT...THEN FRONT MAY MOVE SWD TONIGHT AS AVN/ETA SUGGEST AS NEXT SFC WAVE MOVES NEWD OUT OF E-CNTRL KS. SFC FRONTAL BOUNDARY WILL CONTINUE TO PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM FORMATION. VERTICAL WIND SHEAR PROFILES ARE PROGGED TO BE STRONGER TODAY THAN LAST EVENING IN RESPONSE TO MID-UPR LVL JET STREAK AFFECTING KS...HOWEVER EXPECTING A SIGNIFICANT DEGREE OF CLOUDINESS TO INHIBIT STRONG INSOLATION. A FEW STORMS COULD BECOME SVR...GIVEN DEGREE OF DYNAMIC FORCING. LOCALLY HEAVY RAINFALL IS A DEFINITE CONCERN AS 700-500 LYR FLOW NEARLY PARALLELS SFC FRONT. WILL HOLD OFF ON ANY FLOOD/FLASH WATCHES ATTM...SINCE DID NOT RECEIVE A WIDESPREAD SIGNIFICANT RAINFALL EVENT ANYWHERE LAST NIGHT. (DID EXPERIENCE ISOLATED STRIPS OF VERY HEAVY RAIN...ESP IN NRN BUTLER CO). WILL CONTINUE TO MONITOR SATELLITE AND RADAR TRENDS FOR POSSIBLY FFA ISSUANCE. NGM/AVN/ETA ALL BACK OFF ON PRECIP FORECAST FOR TONIGHT/FRIDAY. HOWEVER...EVEN WITH FRONT SINKING SWD INTO FAR SERN KS AND NRN OK...LOW LVL THETA-E ADVECTION IS PROGGED OVER AND NORTH OF THE FRONTAL SURFACE AND WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS...EXCEPT LIKELY POPS SE. A LESSER CHANCE APPEARS IN ORDER OVER CNTRL KS WELL NORTH OF BOUNDARY ON FRIDAY. COOLER CONDITIONS FRIDAY CNTRL/S-CNTRL SECTIONS AS WELL. LEANING TOWARD AVN BASED FAN GUIDANCE FRIDAY. FCSTID = 9/CARUSO ICT 74 55 65 50 / 70 50 40 30 HUT 72 54 62 50 / 70 50 40 30 EWK 73 55 63 50 / 70 50 40 30 EQA 75 57 66 51 / 70 50 40 30 WLD 75 56 65 52 / 70 50 40 30 RSL 61 46 56 44 / 70 40 30 30 GBD 64 48 56 45 / 70 40 30 30 SLN 66 49 57 46 / 70 50 30 30 MPR 68 49 58 46 / 70 50 30 30 CFV 77 61 72 53 / 60 60 50 50 CNU 76 61 70 52 / 60 60 50 50 K88 76 60 70 52 / 60 60 50 50 .ICT...NONE.
In the hours before
Local storm report, Apr 21, 11:55 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT WED APR 21 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 3 E FLORENCE KS 0.88 INCH HAIL
04/21/99 MARION
0616 PM 6 E PEABODY KS 0.88 INCH HAIL
04/21/99 MARION
0630 PM FLORENCE KS 1.75 INCH HAIL
04/21/99 MARION
0737 PM CLEMENTS KS 1.75 INCH HAIL
04/21/99 CHASE
0740 PM CLEMENTS KS 1.75 INCH HAIL
04/21/99 CHASE
0742 PM 3 S ROSE HILL KS 0.75 INCH HAIL
04/21/99 BUTLER
0754 PM 9 SW COTTONWOOD FALLS KS 0.75 INCH HAIL
04/21/99 CHASE
0755 PM CALDWELL KS 1.25 INCH HAIL
04/21/99 SUMNER KSNW CHANNEL 3 WEATHER WATCHER
0803 PM COTTONWOOD FALLS KS 1.00 INCH HAIL
04/21/99 CHASE
0805 PM PERTH KS 1.00 INCH HAIL
04/21/99 SUMNER
0807 PM PERTH KS 1.75 INCH HAIL
04/21/99 SUMNER
0817 PM 3 E WICHITA KS 1.75 INCH HAIL
04/21/99 SEDGWICK KSNW CHANNEL 3 WEATHER WATCHER
0819 PM ANDOVER KS 0.88 INCH HAIL
04/21/99 BUTLER
0821 PM ANDOVER KS 1.00 INCH HAIL
04/21/99 BUTLER
0825 PM 8 W WELLINGTON KS 1.00 INCH HAIL
04/21/99 SUMNER
0827 PM 4 N PLYMOUTH KS 1.75 INCH HAIL
04/21/99 CHASE
0838 PM 2 E TOWANDA KS 1.00 INCH HAIL
04/21/99 BUTLER
0840 PM UDALL KS 0.75 INCH HAIL
04/21/99 COWLEY
0847 PM 3 SE COTTONWOOD FALLS KS 0.75 INCH HAIL
04/21/99 CHASE
0850 PM EL DORADO KS 1.00 INCH HAIL
04/21/99 BUTLER KSNW CHANNEL 3 WEATHER WATCHER
0851 PM EL DORADO KS 1.00 INCH HAIL
04/21/99 BUTLER
0851 PM 3 S TOWANDA KS 1.75 INCH HAIL
04/21/99 BUTLER KSNW CHANNEL 3
0914 PM 4 E POTWIN KS 1.75 INCH HAIL
04/21/99 BUTLER
0917 PM 4 E POTWIN KS 2.75 INCH HAIL
04/21/99 BUTLER
0925 PM 8 W CASSODAY KS 1.75 INCH HAIL
04/21/99 BUTLER
0937 PM EL DORADO LAKE KS 1.00 INCH HAIL
04/21/99 BUTLER
0947 PM 5 N EL DORADO KS 1.75 INCH HAIL
04/21/99 BUTLER
0947 PM 5 SW CASSODAY KS 2.50 INCH HAIL
04/21/99 BUTLER HAIL CAUSED STRUCTURAL DAMAGE
0950 PM 5 E WICHITA KS 1.00 INCH HAIL
04/21/99 SEDGWICK
0952 PM 4 SW CASSODAY KS FLOODING
04/21/99 BUTLER WATER WAS REPORTED OVER THE ROAD
0952 PM 9 E POTWIN KS 1.75 INCH HAIL
04/21/99 BUTLER
1002 PM CONWAY SPRINGS KS 0.75 INCH HAIL
04/21/99 SUMNER
1019 PM 4 E POTWIN KS 1.75 INCH HAIL
04/21/99 BUTLER
1019 PM 4 E POTWIN KS 60 MPH TSTM GUST
04/21/99 BUTLER
1034 PM 2 N EL DORADO LAKE KS FLOODING
04/21/99 BUTLER WATER COVERING HIGHWAY 177
1041 PM EL DORADO LAKE KS 0.88 INCH HAIL
04/21/99 BUTLER
1100 PM 10 N EL DORADO KS FLOODING
04/21/99 BUTLER KSNW CHANNEL REPORTED WATER COVERING
HIGHWAY 77
CHANCESpecial weather statement, Apr 21, 11:55 PM CDT, 4 hours 5 minutes before
KSZ051>053-068>072-083-092>096-098>100-212345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT WED APR 21 1999 SEVERE THUNDERSTORM WATCH NUMBER 164 WILL BE ALLOWED TO EXPIRE AT MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW THUDERSTORMS REMAIN ACROSS THE AREA...HOWEVER THE THREAT FOR SEVERE ACTIVITY HAS DIMINISHED. MRU
Special weather statement, Apr 21, 11:55 PM CDT, 4 hours 5 minutes before
KSZ051>053-068>072-083-092>096-098>100-212345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT WED APR 21 1999 SEVERE THUNDERSTORM WATCH NUMBER 164 WILL BE ALLOWED TO EXPIRE AT MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW THUDERSTORMS REMAIN ACROSS THE AREA...HOWEVER THE THREAT FOR SEVERE ACTIVITY HAS DIMINISHED. MRU
Local storm report, Apr 22, 12:16 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT THU APR 22 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM FLORENCE KS 0.88 INCH HAIL
04/21/99 MARION
0759 PM CALDWELL KS 1.25 INCH HAIL
04/22/99 SUMNER
0950 PM 8 E WICHITA KS 1.00 INCH HAIL
04/22/99 SEDGWICK
CHANCELocal storm report, Apr 22, 12:16 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT THU APR 22 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM FLORENCE KS 0.88 INCH HAIL
04/21/99 MARION
0759 PM CALDWELL KS 1.25 INCH HAIL
04/22/99 SUMNER
0950 PM 8 E WICHITA KS 1.00 INCH HAIL
04/22/99 SEDGWICK
CHANCESpecial weather statement, Apr 22, 12:18 AM CDT, 3 hours 42 minutes before
KSZ050>053-067>072-082-083-091>096-098>100-220545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1218 AM CDT THU APR 22 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 66 min |
| Apr 21, 7:51 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
| Apr 21, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 46 min |
| Apr 21, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 21, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| Apr 21, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 38 min |
| Apr 21, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Apr 21, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 42 min |
| Apr 21, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 21, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Apr 21, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Apr 21, 10:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Apr 22, 4:00 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Apr 22, 4:26 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 64 min |
| Apr 22, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 39 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.